Does Gabapentin Cause Anxiety?

In our latest question and answer, the pharmacist discusses whether or not gabapentin is associated with symptoms of anxiety.

Question

I have been on gabapentin 300 mg since 12-1-2018. I have been experiencing anxiety lately. Think it has to do with this drug. How do I withdraw safely?

Asked by Bette On Feb 05, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Feb 07, 2019
Gabapentin Title Bottle

Overview

Gabapentin isn't generally associated with causing anxiety in adults, but similar adverse reactions have been reported with the drug, such as:

  • Irritability
  • Feeling 'abnormal.'

More commonly, gabapentin is associated with sedative and CNS (central nervous system) depressant effects. In fact, the most frequently reported side effects of the drug include drowsiness, fatigue, somnolence, and incoordination.

Anxiety In Children

When anxiety symptoms are reported with gabapentin, they are more strongly associated with children rather than adults.

There is a strong warning of 'neuropsychiatric adverse events ' in children described in the prescribing information for Neurontin, the brand name for gabapentin:

"Gabapentin use in pediatric patients with epilepsy 3 to 12 years of age is associated with the occurrence of CNS related adverse reactions. The most significant of these can be classified into the following categories: 1) emotional lability (primarily behavioral problems), 2) hostility, including aggressive behaviors, 3) thought disorder, including concentration problems and change in school performance, and 4) hyperkinesia (primarily restlessness and hyperactivity). "

The prescribing information states the following approximate incidence rates for the above side effects in children:

  • Emotional lability (4-6%)
  • Hostility (5.2-8%)
  • Aggressive behaviors (5.2-8%)
  • Impaired cognition (1.7%)
  • Restlessness (3-4.7%)
  • Hyperactivity (3-4.7%)

Gabapentin Withdrawal

Where anxiety is strongly associated with gabapentin in adults, is if you discontinue the drug abruptly. In other words, it is considered a potential withdrawal reaction.

The prescribing information states this explicitly:

"Adverse reactions following the abrupt discontinuation of gabapentin have also been reported. The most frequently reported reactions were anxiety, insomnia, nausea, pain, and sweating."

Other reported adverse effects from gabapentin withdrawal include:

  • Recurrence or worsening of the condition being treated
  • Irritability
  • Agitation
  • Numbness or tingling
  • Palpitations
  • Diarrhea
  • Headache
  • High blood pressure

There also is a concern that stopping high doses of gabapentin 'cold-turkey' could precipitate a seizure, even in those with no history of them.

One case report, published in Clinical Toxicology, described a patient, with no history of seizures, who experienced status epilepticus when they abruptly stopped gabapentin (they took 8000 mg/day for nine months).

Tapering Suggestions

Most sources, as well as the prescribing information for gabapentin, suggest the following if your dose is to be reduced, discontinued or substituted with alternative medications:

  • Gradually reduce your dose over one week or more when possible.

Some studies suggest a longer taper if you are using gabapentin for seizure control, to reduce the risk of worsening the condition or causing rebound seizures. One such study, published in 'Current Treatment Options in Neurology,' recommends tapering antiepileptics over at least a few weeks or even months.

Final Words

If you are discontinuing gabapentin, or even merely lowering your dose, it is important to discuss how to do so safely with your doctor. Tapering regimens are not 'one-size-fits-all', and your doctor can recommend a specific protocol for your particular medical situation.


References
  • Elsevier ClinicalKey: Gabapentin (Accessed 2/06/19)
  • Stopping Antiepileptic Drugs: When and Why? PubMed
  • Gabapentin withdrawal presenting as status epilepticus. PubMed
  • Neurontin Package Insert

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions